Jump to content

Davo1971 -Tapering off Zooloft & Extreme sadness


Davo1971

Recommended Posts

Hey there,

 

A very brief summary.  Been taking 50 mg of Zooloft for around 15 years after some serious depression episodes brought on by breaking up with girlfriends at the time.  In the meantime - about 8 years I came off Benzos (very very slow taper over almost 9 months) after about 2 years on them - OMG - that was an absolute nightmare - was insane coming off that stuff - probably the hardest thing I have ever done.

 

Anyways, had many side effects that were very frustrating - including not being able to think straight, serious headaches, not sleeping deeply, lack of sex drive etc. etc.  So about 4 months ago - I started to taper - after a great deal of thought.  Have done quite a bit of reading on tapering off Anti-depressants - so have been very cautious.  Tapered from 50 mg to 25 mg over the last 4 months.  And plan to take it even more slowly for the rest of it.  Over the last month or so - I have had the following - although consider myself fairly lucky - as am functioning extremely well :)  Main side effects have been:

1.  Crazy dreams;

 

2.  Extreme anger about 1.5 months ago for a few weeks - was soooo angry at the world - it wasn't funny.  Although, it seems like I have passed through that stage - at least for the moment - so that is a positive :)

 

3.  Over the last couple of weeks - I have days when I am extremely sad about life for no reason at all - feel really down in the dumps.  And feels quite scary - but I have been exercising, drinking water, being healthy etc. etc. - and looking after myself - and getting lots of sleep.  Which seems to help generally.

 

So am extremely lucky.  But just wondering (even though I have read about all this stuff) - if anyone else has experienced similar feelings??

 

Thanks a million, look forward to interacting with more of you, although I am not that active on the forums - as been there and done that when was doing the Benzos withdrawal - virtually lived on them - as I barely was able to function for almost a year or so.

 

Over and out.  Oh and yes, not taking anything else whatsoever except serious doses of exercise, water, fruit and sleep ;)

 

Cheers,

Davo

Link to comment
  • Moderator

Hi Davo - I have moved this from the Tapering forum, sorry if that confuses you - just trying to keep things straight for us moderators.  (it was my first time doing so, so I am sorry if I have done wrongly!)

 

Please, post your drug history to your signature, so that anyone who sees your posts, will know where you are coming from, and be able to address you accurately:  How to complete your Signature

 

The emotions you describe are not unusual.  Neuro-emotion

 

It is good that you took a long time to taper - however - I wonder if you listened to your body and brain as you went.    Rhis's Start Small Listen to Body Taper Plan

 

Holding mid-taper is an important step to making sure that the brain has time to heal.  And then only tapering again when you are stable and settled again.

 

Doing a taper "to a schedule" is a very modern thing to do - after all, it's your body, it should respond like a robot, right?  Only it doesn't work that way.  Your body is not a robot, but a complex network of chemicals and synapses - and it needs to re-regulate itself, sometimes in between each taper.  These drugs do not leave your system like aspirin, based on linear removal of half-life.  Instead, your body disregulates as you go, and it takes time for it to balance out the damage the drug has done.  You will heal, but it will take more time than you might think.

 

In our experience, the last part of the taper is the most sensitive part.  You may wish to go to 5% tapers over the last little bit.  And listen to your body, your emotions, your brain.  It sounds like you need to hold for awhile before tapering further.  

 

Have you been noticing a pattern to your emotions?  We call them waves and windows - where the waves overwhelm you and you think you will never get better - but then you have a window of healing, where you see the sky again - before the next wave hits again.  Recovery Occurs in Waves and Windows

 

Though you are having disturbing emotional side effects - it could be worse, much worse.  It's a really good thing that you didn't cold turkey (CT) or fast taper - most people just ask their doc, who says "go off" or "take 2 weeks to taper totally" which is bad advice.  The poor doctors don't know any better at this stage, though some are learning.

 

To help your taper along, you might consider magnesium and fish oil.  Magnesium helps over 300 amino processes, and is very helpful - but start gently to make sure you don't overstimulate yourself.  And fish oil - while you may not feel a difference - helps you heal, too.

Magnesium

 

Omega-3 fish oil

 

There may come a point where exercise should not be too intense.  I know - it feels good, lots of good endorphins there - but pay attention.  It takes a lot of energy to heal a brain, and intense exercise can deplete your reserves for doing so - making your withdrawal more difficult, and possibly making it take longer.  We recommend gentle exercise, like tai chi, or yoga, or even walking.  The tick-tock motion of walking is really good for the brain.  Plus, your walks are a great time to practice mindfulness.  We live in a society which does not value slowing down - but slowing down is essential to heal from these drugs.

Mindfulness and Acceptance

 

I'm sorry for overwhelming you with links - but I think you are well enough to handle them. You can pick and choose from what seems most important for you now.  You've done great work up to now, and you've come to the right place.  We have a lot of resources for people in your situation.  Welcome to SA!

"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.


The tedious thread (my intro):  JanCarol ☼ Reboxetine first, then Lithium

The happy thread (my success story):  JanCarol - Undiagnosed  Off all bipolar drugs

My own blog:  https://shamanexplorations.com/shamans-blog/

 

 

I have been psych drug FREE since 1 Feb 2016!

Link to comment
  • Administrator

Welcome, Davo.

 

Please see Tips for tapering off Zoloft (sertraline)

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • 3 weeks later...

Hi Davo. Welcome.

 

You asked about "I have days when I am extremely sad about life for no reason at all - feel really down in the dumps.  And feels quite scary -." Yes, very much so. Many others, too.

 

wc

2009: Cancer hospital said I had adjustment disorder because I thought they were doing it wrong. Their headshrinker prescribed Effexor, and my life set on a new course. I didn't know what was ahead, like a passenger on Disneyland's Matterhorn, smiling and waving as it climbs...clink, clink, clink.

2010: Post surgical accidental Effexor discontinuation by nurses, masked by intravenous Dilaudid. (The car is balanced at the top of the track.) I get home, pop a Vicodin, and ...

Whooosh...down, down, down, down, down...goes the trajectory of my life, up goes my mood and tendency to think everything is a good idea.
2012: After the bipolar jig was up, now a walking bag of unrelated symptoms, I went crazy on Daytrana (the Ritalin skin patch by Noven), because ADHD was a perfect fit for a bag of unrelated symptoms. I was prescribed Effexor for the nervousness of it, and things got neurological. An EEG showed enough activity to warrant an epilepsy diagnosis rather than non-epileptic ("psychogenic") seizures.

:o 2013-2014: Quit everything and got worse. I probably went through DAWS: dopamine agonist withdrawal syndrome. I drank to not feel, but I felt a lot: dread, fear, regret, grief: an utter sense of total loss of everything worth breathing about, for almost two years.

I was not suicidal but I wanted to be dead, at least dead to the experience of my own brain and body.

2015: I  began to recover after adding virgin coconut oil and organic grass-fed fed butter to a cup of instant coffee in the morning.

I did it hoping for mental acuity and better memory. After ten days of that, I was much better, mood-wise. Approximately neutral.

And, I experienced drowsiness. I could sleep. Not exactly happy, I did 30 days on Wellbutrin, because it had done me no harm in the past. 

I don't have the DAWS mood or state of mind. It never feel like doing anything if it means standing up.

In fact, I don't especially like moving. I'm a brain with a beanbag body.   :unsure:

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy